Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 112, NWS New Orleans, LA

May 31, 2012Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 31, 2012, 3:31 PM CDT for Washington Parish, Louisiana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 3:31 PM CDT (20:31 UTC)
Expired
May 31, 2012, 4:00 PM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Washington Parish, LA

What was reported inside it

TimeReportWhereRemark
May 31, 3:50 PM CDTTSTM WND DMG10 E Franklinton, LATREES DOWN ALONG HWY 436 NEAR PINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS54 KLIX 312031
SVRLIX
LAC117-312100-
/O.NEW.KLIX.SV.W.0112.120531T2031Z-120531T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF FRANKLINTON...

* UNTIL 400 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FRANKLINTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

&&

LAT...LON 3099 9015 3100 8990 3080 8989 3071 9020
      3086 9026
TIME...MOT...LOC 2031Z 234DEG 17KT 3084 9017

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:22 PM CDT, 9 minutes earlier.

Area forecast discussion, May 31, 3:22 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 PM CDT THU MAY 31 2012

.SHORT TERM...
MOST WEATHER CONCERNS THIS PACKAGE ARE IN THE CURRENT 6 HOURS OR
SO ASSOCIATED WITH MCV INDUCED CONVECTIVE COMPLEX ROLLING THROUGH
THE FORECAST AREA THIS AFTERNOON. THERE HAVE BEEN SEVERAL REPORTS
OF WIND DAMAGE AND HAIL ACROSS THE AREA WITH OCCASIONAL SHORT-
LIVED ROTATIONS NOTED ON RADAR FROM TIME TO TIME. NEW WATCH POSTED
FOR THE EASTERN HALF OF CWA TO RUN THROUGH 9 PM. WILL LIKELY START
SHAVING WESTERN PORTIONS OF WS327 PRIOR TO ZONE ISSUANCE IN AREAS
WHERE THREAT HAS ENDED. COLD FRONT ENTERING WESTERN LOUISIANA
SHOULD CONTINUE TO MOVE THROUGH THE AREA OVERNIGHT AND CLEAR THE
LAND AREAS BY DAYBREAK FRIDAY...PERHAPS STILL LINGERING ACROSS THE
COASTAL WATERS. HAVE NOT MADE MANY CHANGES TO FORECAST
TEMPERATURES AND RAIN CHANCES BEYOND FRIDAY AS THE TREND SEEMS TO
BE ON TRACK PER MODEL GUIDANCE.

.LONG TERM...
COLD FRONT SHOULD DISSIPATE AND RETREAT NORTHWARD SUNDAY WITH DEEP
FETCHED TROPICAL FLOW BECOMING ESTABLISHED FOR MUCH OF NEXT WEEK.
THIS SHOULD BRING NEAR TO ABOVE NORMAL TEMPERATURES AND TYPICAL
DAY TO DAY RAIN CHANCES ASSOCIATED WITH GULF AND LAKE BREEZE
INTERACTIONS. MODELS IMPLYING A BERMUDA RIDGE REGIME FOR MUCH OF
THE WEEK ONCE THE FRONT GETS FLUSHED OUT OF REGION.

&&

.AVIATION...
CONVECTIVE IMPACTS AT TERMINALS TO LOWER CONDITIONS BRIEFLY TO
MVFR THROUGH ABOUT 00Z. OTHERWISE VFR CONDITIONS ARE EXPECTED
OUTSIDE CONVECTION. LARGE RAIN SHIELD BEHIND LEADING EDGE APPEARS
TO BE COMING FROM MID LAYER DECK ABOVE 070.

&&

.MARINE...
OUTSIDE OF LOCALLY ROUGH SEAS GENERATED FROM THUNDERSTORMS THIS
EVENING...SEAS SHOULD REMAIN RATHER LOW NEXT FEW DAYS UNTIL STEADY
STATE ONSHORE FLOW BECOMES ESTABLISHED MONDAY ONWARD...BRINGING A
LONG FETCHED GROUND SWELL TRAIN INTO THE COASTAL AREAS NEXT WEEK.

&&

.DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...STORM SPOTTERS/HIGH IMPACTS DESK/OZONE HAM RADIO.
ACTIVITIES...SEVERE WEATHER SURVEILLANCE/WARNING ISSUANCES.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  86  58  87 /  60  20  10  10
BTR  69  88  61  88 /  50  20  10  10
ASD  71  88  61  88 /  50  30  10  10
MSY  73  87  71  88 /  50  30  10  10
GPT  72  89  64  86 /  50  40  10  10
PQL  71  87  61  88 /  50  40  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, May 31, 10:49 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1049 AM CDT THU MAY 31 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-011600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1049 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH LATE TONIGHT. A
SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THROUGH 6 PM OVER
PORTIONS OF SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA. THE
WATCH WILL BE ALONG AND WEST OF A LINE FROM MCCOMB TO MORGAN
CITY...INCLUDING THE ENTIRE BATON ROUGE METROPOLITAN AREA.

THE SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE OVERNIGHT IN
ADVANCE OF AN APPROACHING COLD FRONT. THE MAIN THREATS FROM ANY
SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL...AND
FREQUENT LIGHTNING STRIKES. AN ISOLATED TORNADO IS POSSIBLE.
LOCALLY VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE NEAR ANY SLOWER
MOVING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING SOUTH OF LAKE
PONTCHARTRAIN AND ON THE COASTAL WATERS. A COLD FRONT WILL
CONTINUE TO PUSH THROUGH THE AREA FRIDAY AND A FEW STORMS ALONG
THE FRONT MAY POSSIBLY BE STRONG. THE MAIN THREAT FROM ONE OR TWO
STRONG STORMS MAY BE STRONG GUSTY WINDS UP TO 35 MILES AN
HOUR...SMALL HAIL AND FREQUENT LIGHTNING STRIKES.

FOR THE PERIOD SATURDAY THROUGH WEDNESDAY...HAZARDOUS WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED IN THE WATCH AREA AT THIS TIME.
ACTIVATION MAY ALSO BE NEEDED ACROSS MUCH OF THE REST OF THE AREA
LATE THIS AFTERNOON THROUGH EARLY FRIDAY MORNING.

In the hours before

Special weather statement, May 31, 1:33 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
133 PM CDT THU MAY 31 2012

LAZ034>036-046>049-MSZ068-069-311945-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-WILKINSON-AMITE-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...PLAQUEMINE...
WHITE CASTLE...PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...
GONZALES...DONALDSONVILLE...CENTREVILLE...WOODVILLE...GLOSTER...
LIBERTY...CROSBY
133 PM CDT THU MAY 31 2012

...SCATTERED STRONG THUNDERSTORMS TO AFFECT THE BATON ROUGE
AREA...

AT 130 PM...SCATTERED STRONG THUNDERSTORMS WERE MOVING ACROSS THE
ATCHAFALAYA RIVER BASIN INTO SOUTHEAST LOUISIANA AND SOUTHWEST
MISSISSIPPI. THE STORMS WERE MOVING EAST AT 15 MPH. THE STRONGEST
STORMS ARE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE...WIND GUSTS
AROUND 40 MPH...DANGEROUS LIGHTNING AND VERY HEAVY RAIN. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR THE AREA.

PEOPLE IN THE BATON ROUGE AREA SHOULD REMAIN ALERT TO CHANGING
WEATHER CONDITIONS AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE
ISSUED.
Local storm report, May 31, 2:28 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             7 S CLINTON             30.76N 91.01W
05/31/2012  M1.00 INCH       EAST FELICIANA     LA   STORM CHASER

&&

HMT
Local storm report, May 31, 2:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
243 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     BATON ROUGE             30.45N 91.13W
05/31/2012                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            POWERLINES DOWN NEAR KBTR AIRPORT

&&

KEG
Special weather statement, May 31, 2:47 PM CDT, 44 minutes before
LAZ037-039-040-050-058>062-071-072-MSZ070-071-312045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
247 PM CDT THU MAY 31 2012

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING SOUTHWEST
MISSISSIPPI AND SOUTHEAST LOUISIANA ALONG INTERSTATE 55...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 28 MILES NORTH OF FRANKLINTON TO 32
MILES SOUTH OF HAHNVILLE...MOVING EAST AT 25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS ALONG INTERSTATE
55...INCLUDING HAMMOND...NORCO...DES ALLEMANDS...BOUTTE...
DESTREHAN... TYLERTOWN...KENNER...NEW ORLEANS ARMSTRONG
AIRPORT...WAGGAMAN...MADISONVILLE...HARAHAN...
METAIRIE...AVONDALE...FOLSOM...BRIDGE
CITY...MANDEVILLE...COVINGTON...WESTWEGO AND MARRERO

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, May 31, 3:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
310 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             HAMMOND                 30.51N 90.46W
05/31/2012  M1.00 INCH       TANGIPAHOA         LA   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED QUARTER SIZE HAIL FALLING IN
            HAMMOND.

&&

KEG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:00 PM CDTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist60 min
May 31, 2:11 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena34 min
May 31, 2:39 PM CDTSpecial Marine WarningLIX96 min
May 31, 2:50 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa25 min
May 31, 2:55 PM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa35 min
May 31, 3:25 PM CDTSpecial Marine WarningLIX65 min
May 31, 3:49 PM CDTSevere Thunderstorm WarningLIXWashington26 min
May 31, 4:00 PM CDTSpecial Marine WarningLIX30 min
May 31, 5:17 PM CDTSpecial Marine WarningLIX88 min
May 31, 5:33 PM CDTSpecial Marine WarningLIX87 min
May 31, 6:12 PM CDTSpecial Marine WarningLIX63 min
May 31, 6:45 PM CDTSpecial Marine WarningLIX60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.